Alert archive / Illinois / Tornado Warnings in 2022

Tornado Warning 8, NWS Chicago, IL

June 13, 2022Cook County, Kane County, Illinois

NWS Chicago, IL issued this tornado warning at Jun 13, 2022, 5:54 PM CDT for Cook County, Kane County, Illinois. It was in force for 33 min. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 13, 2022, 5:54 PM CDT (22:54 UTC)
Expired
Jun 13, 2022, 6:27 PM CDT
In force
33 min
Issued by
NWS Chicago, IL
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.0 in

Counties Cook County, IL, Kane County, IL

The radar

The Chicago radar (KLOT), 53 km from the middle of the area, began a volume at 22:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 13, 5:59 PM CDTTSTM WND DMGCarpentersville, ILWIDESPREAD DAMAGE TO TREES AND POWERLINES IN CARPENTERSVILLE. A FEW TREES SNAPPED, NUMEROUS SMALL BRANCHES DOWNED. WORST DAMAGE EAST OF THE FOX RIVER BETWEEN IL-68 AND IL-62. INFORMATION RELAYED BY FIRE DEPARTMENT. TIME ESTIMATED BY RADAR.
Jun 13, 6:00 PM CDTTSTM WND DMGSleepy Hollow, ILSEVERAL TREES WERE BLOWN DOWN IN THE WEST DUNDEE AND SLEEPY HOLLOW AREA.
Jun 13, 6:01 PM CDTTSTM WND DMGCarpentersville, ILPHOTOS SHARED ON SOCIAL MEDIA SHOWED TREE LIMBS BLOWN DOWN.
Jun 13, 6:05 PM CDTTSTM WND DMGElgin, ILCORRECTS TIME OF PREVIOUS TSTM WND DMG REPORT FROM ELGIN. BETWEEN SPRING STREET AND DOUGLAS AVENUE, A LARGE TREE ESTIMATED 4-5 FEET IN DIAMETER SNAPPED AND FELL ONTO NEARBY POWER POLES. SEVERAL OTHER MEDIUM TO LARGE SIZED TREE LIMBS DOWN IN THE AREA. TIME ESTI
Jun 13, 6:14 PM CDTTSTM WND GST 75Streamwood, ILWIDESPREAD TREE DAMAGE ACROSS STREAMWOOD. PEAK WINDS ESTIMATED TO BE AROUND 75 MPH.
Jun 13, 6:15 PM CDTTSTM WND DMG1 Nw Streamwood, ILNUMEROUS MEDIUM SIZED OR LARGER TREE LIMBS DOWN ALONG TANGLEWOOD DRIVE JUST SOUTH OF SCHAUMBURG ROAD. REPORT RELAYED VIA TWITTER.
Jun 13, 6:16 PM CDTFUNNEL CLOUD2 Nw Streamwood, ILFUNNEL CLOUD WAS REPORTED NEAR ROUTE 58 AND 59 IN STREAMWOOD, IL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 13, 5:51 PM CDTTornado WatchSPC3 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 10.9 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2022-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1360 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2022-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 145 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1360 J/kg
Mixed-layer CIN
-251 J/kg
Mixed-layer LCL
743 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
145 m²/s²
0-3 km storm-relative helicity
165 m²/s²
Significant tornado parameter
0.0
Supercell composite
8.7

Open this sounding in Storm Lab

The text

As transmitted.

365 
WFUS53 KLOT 132254
TORLOT
ILC031-089-132345-
/O.NEW.KLOT.TO.W.0008.220613T2254Z-220613T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Chicago/Romeoville
554 PM CDT Mon Jun 13 2022

The National Weather Service in Chicago has issued a

* Tornado Warning for...
  Northeastern Kane County in northeastern Illinois...
  Northwestern Cook County in northeastern Illinois...

* Until 645 PM CDT.
    
* At 554 PM CDT, a severe thunderstorm capable of producing a tornado
  was located over West Dundee, or over Carpentersville, moving east
  at 15 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Barrington Hills and East Dundee around 600 PM CDT.
  Hoffman Estates around 605 PM CDT.
  Bartlett around 610 PM CDT.

Other locations in the path of this tornadic thunderstorm include
Barrington, Streamwood, Inverness, Hanover Park, Schaumburg and
Palatine.

This includes...  Schaumburg Boomers Baseball.
 
Including the following interstate...
 I-90 between mile markers 52 and 65.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4204 8836 4214 8834 4214 8806 4199 8811
TIME...MOT...LOC 2254Z 283DEG 14KT 4208 8829 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...0.00 IN

$$

Borchardt
2 follow-up statements
126 
WWUS53 KLOT 132307
SVSLOT

Severe Weather Statement
National Weather Service Chicago/Romeoville
607 PM CDT Mon Jun 13 2022

ILC089-132316-
/O.CAN.KLOT.TO.W.0008.000000T0000Z-220613T2345Z/
Kane IL-
607 PM CDT Mon Jun 13 2022

...THE TORNADO WARNING FOR NORTHEASTERN KANE COUNTY IS CANCELLED...
    
The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 1100 PM CDT for northeastern
Illinois.

LAT...LON 4214 8806 4199 8811 4201 8823 4202 8826
      4207 8826 4207 8824 4214 8824
TIME...MOT...LOC 2306Z 283DEG 15KT 4206 8819 

$$

ILC031-132345-
/O.CON.KLOT.TO.W.0008.000000T0000Z-220613T2345Z/
Cook IL-
607 PM CDT Mon Jun 13 2022

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 645 PM CDT FOR
NORTHWESTERN COOK COUNTY...
    
At 606 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Hoffman Estates, moving east at 15 mph.

HAZARD...Tornado and two inch hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Hoffman Estates around 610 PM CDT.

Other locations in the path of this tornadic thunderstorm include
Streamwood, Inverness, Hanover Park and Schaumburg.

This includes...  Schaumburg Boomers Baseball.
 
Including the following interstate...
 I-90 between mile markers 57 and 65.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4214 8806 4199 8811 4201 8823 4202 8826
      4207 8826 4207 8824 4214 8824
TIME...MOT...LOC 2306Z 283DEG 15KT 4206 8819 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...2.00 IN

$$

Borchardt
863 
WWUS53 KLOT 132327
SVSLOT

Severe Weather Statement
National Weather Service Chicago/Romeoville
627 PM CDT Mon Jun 13 2022

ILC031-132336-
/O.CAN.KLOT.TO.W.0008.000000T0000Z-220613T2345Z/
Cook IL-
627 PM CDT Mon Jun 13 2022

...THE TORNADO WARNING FOR NORTHWESTERN COOK COUNTY IS CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 1100 PM CDT for northeastern
Illinois.

LAT...LON 4214 8806 4199 8811 4201 8823 4202 8826
      4207 8826 4207 8824 4214 8824
TIME...MOT...LOC 2324Z 283DEG 14KT 4204 8808 

$$

Borchardt

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this tornado warning went out at Jun 13, 5:51 PM CDT, 3 minutes earlier.

Area forecast discussion, Jun 13, 5:51 PM CDT, 3 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
551 PM CDT Mon Jun 13 2022

.MESOSCALE DISCUSSION...
Issued at 548 PM CDT Mon Jun 13 2022

With storms developing and quickly intensifying within a volatile
environment we have coordinated a tornado watch with the SPC for
northeastern IL and northwestern IN. Low level helicity/shear
along the surface frontal boundary will support super cells with
very large hail and a tornado threat. This threat will continue
into the early evening, likely waning through the mid to late
evening.

KJB

&&

.SHORT TERM...
Issued at 357 PM CDT Mon Jun 13 2022

Through Wednesday night...

After today's shower and thunderstorm activity departs, attention
will return to a brief spell of record or near-record heat that will
grapple the region through Wednesday. For more information regarding
today's thunderstorm threat, please refer to the mesoscale
discussion above.

A warm front currently draped across the forecast area will
eventually lift northward into Wisconsin and Michigan by Tuesday
afternoon, paving the way for widespread 95-100 degree temperatures
to build across the entirety of our CWA by the mid-afternoon hours.
Dew points, which are already in the 70s and even 80s across the
area, will remain at oppressive levels overnight and into Tuesday,
yielding heat indices that will peak in the 105-110F range across
most of the CWA. Not much relief will come overnight with low
temperatures expected to generally remain in the mid to upper 70s
across the area, though some temperature readings possibly might not
even dip below 80 degrees within the core of the Chicago metro
urban heat island. High temperatures on Wednesday should be
similar to or perhaps a smidge lower than Tuesday's highs, while
dew points will remain elevated but likely a few degrees lower
than what they are expected to be on Tuesday. Peak heat indices on
Wednesday will thus be a little lower compared to Tuesday, but
will still hover at or around 105F, so maintained the going Heat
Advisory from Tuesday into Wednesday.

Despite the plethora of low-level moisture, capping aloft will
suppress any attempts at deep convection on Tuesday and Wednesday
and keep us dry through at least Wednesday evening prior to the
arrival of a cold front late Wednesday night. Strong to severe
thunderstorms may be ongoing near the front as it approaches our
forecast area, but will likely be on a downward trend in both
intensity and coverage as they encounter an increasingly stable
environment with time and eastward extent. Nevertheless, at this
point in time, can't rule out these storms still being severe as
they approach the I-39 corridor with damaging winds as the primary
threat due to a favored quasi-linear storm mode owing to deep
layer shear vectors being mostly parallel to the initiating cold
front.

Ogorek

&&

.LONG TERM...
Issued at 357 PM CDT Mon Jun 13 2022

Thursday through Monday...

Behind the cold frontal passage late Wednesday night/early Thursday
morning, things should remain fairly quiet across our area as
another upper ridge builds across the central CONUS. Conditions are
favored to remain dry after the front has departed through at least
early next week as high pressure dominates over the region. While
some relief from the high temperatures and humidity is expected as
we head into the weekend, there are signs that temperatures will
climb back into the 90s for the start of the next work week.

Ogorek

&&

.CLIMATE...
Updated at 357 PM CDT Mon Jun 13 2022

Record or near record warmth is forecast. Here are the current
records for Chicago and Rockford:

Chicago
                      High          High Min
Tuesday (6/14)      99 (1987)       75 (1981)
Wednesday (6/15)    95 (1994)       78 (1994)

Rockford
                      High          High Min
Tuesday (6/14)      98 (1987)       77 (1981)
Wednesday (6/15)    95 (1994)       74 (1994)

NWS Chicago

&&

.AVIATION...
For the 18Z TAFs...

1246 PM...Primary forecast concern is thunderstorm coverage and
timing through this evening.

Convective trends have been messy today and there continues to be
the potential for isolated thunderstorms through mid afternoon at
the terminals. There remains the potential for thunderstorms over
southern WI to develop into a large line and move east/southeast
over Lake Michigan and into southern lower MI. Its possible this
activity may get close to ORD, but confidence is fairly low. It
now appears that convection currently developing over far eastern
IL and western IN may become the primary area of convection this
afternoon, which would move east/southeast away from the
terminals. Confidence remains low and updates to the current
forecast are possible.

Prevailing winds likely to remain southeast but either a lake
breeze or an outflow from thunderstorms across southern WI may
shift winds to the northeast this afternoon. Only medium
confidence for specific wind directions and updates to winds are
also possible. Winds will eventually shift southerly overnight and
then turn south/southwest Tuesday morning with gusts into the
15-20kt range.

Much of guidance is hinting at the potential for fog late this
evening through the predawn hours Tuesday morning, prior to the
winds turning back southerly. Given how moist the low levels will
be and with a boundary nearby, there will likely be some patchy
fog but confidence is fairly low. There may also be some ifr or
lifr cigs during this time as well. cms

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Heat Advisory...ILZ010-ILZ019-ILZ020-ILZ021-ILZ023-ILZ032-ILZ033-
     ILZ039-ILZ106-ILZ107-ILZ108 until 8 PM Wednesday.

     Heat Advisory...ILZ003-ILZ004-ILZ005-ILZ006-ILZ008-ILZ011-ILZ012-
     ILZ013-ILZ103-ILZ104-ILZ105...noon Tuesday to 8 PM
     Wednesday.

IN...Heat Advisory...INZ001-INZ002-INZ010-INZ011-INZ019 until 8 PM
     Wednesday.

LM...None.
&&

Visit us at weather.gov/chicago

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicago
Hazardous weather outlook, Jun 13, 4:20 PM CDT, 1 hour 34 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
420 PM CDT Mon Jun 13 2022

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-142130-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
420 PM CDT Mon Jun 13 2022 /520 PM EDT Mon Jun 13 2022/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited Thunderstorm Risk...with an associated:
     Limited damaging wind risk...up to 60 mph.
     Limited Tornado risk.
     Limited hail risk...up to half dollar size.
  Significant Excessive Heat Risk.

DISCUSSION...

The threat of severe storms over much of the area continues to
diminish. However, a small threat continues through 8 pm this
evening, primarily east of a line from near Harvard, Illinois
southeastward through Valparaiso, Indiana. Strong damaging winds
and large hail, would be the primary threats with any storms.

Oppressive heat and humidity will result in very muggy conditions
across the area tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Tuesday...
  Significant Excessive Heat Risk.
Wednesday...
  Limited Severe Thunderstorm Risk.
  Elevated Excessive Heat Risk.

DISCUSSION:

Dangerous heat continues Tuesday and Wednesday. Peak heat indices
of 105 to 110 are expected Tuesday and 97 to 105 on Wednesday.

There is a chance of thunderstorms late Wednesday into early
Thursday morning. Some storms may be strong.

.SPOTTER INFORMATION STATEMENT...

 Spotters may be needed through early this evening over parts of
far northeastern Illinois.

GENERAL STORM MOTION OF THE DAY:

  Moving toward the east at 50 mph.

LMZ740>745-142130-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
420 PM CDT Mon Jun 13 2022

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited Thunderstorm Risk...with an associated:
    Limited thunderstorm wind gust risk...up to 60 knots.
    Limited hail risk...up to half dollar size.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Wednesday...
  Limited Thunderstorm Risk.

KJB

Visit us at www.weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 5:46 PM CDTSevere Thunderstorm WarningLOTCook, Kane, Lake, McHenry74 min
Jun 13, 5:52 PM CDTSpecial Marine WarningLOT2 hr
Jun 13, 6:13 PM CDTTornado WarningLOTCook, DuPage62 min
Jun 13, 6:40 PM CDTAreal Flood AdvisoryLOTCook, DuPage, Kane, Lake, McHenry4 hr
Jun 13, 6:40 PM CDTSpecial Marine WarningLOT96 min
Jun 13, 6:57 PM CDTTornado WarningLOTCook48 min

Nearby

Tornado Warnings in Illinois, 2022Every tornado warning in 2022Tornadoes in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.